The Personal Health Navigator is available to all Canadian patients. Questions about your doctor, hospital or how to navigate the health care system can be sent to AskPaul@Sunnybrook.ca
Question: Several months ago, I had a bad fall and bruised my ribs. The pain was keeping me awake at night, so my doctor prescribed a sleeping pill called Zopiclone. I progressively used more and more of the medication because, in hindsight, it became less effective. Now I often feel like I am in a fog and I have developed symptoms of depression. I know I shouldn’t be relying on sleeping pills, and I have started doing a lot of meditation and relaxation exercises to decrease my use of the medication. But I’m not making much progress, and I am still on the pills. How can I kick this habit?
Answer: Your problem sounds like a textbook case of how people can unwittingly get hooked on sleeping pills.
Pain can interfere with sleep. Lack of sleep, in turn, can make you more sensitive to pain. So you can end up in a vicious cycle of more pain leading to more trouble sleeping. To make matters worse, some of the opioid drugs used to control pain can also disrupt sleep.
It can be tempting to use sleeping pills in such circumstances. But they can be habit forming. And you may develop a tolerance to the pills so that you need a higher dose to have the same effect. Prolonged use can cloud your thinking and dampen your mood. All of these things seem to have befallen you.
“In terms of the management of insomnia, sleeping pills are generally not the answer,” says Dr. Brian Murray, a sleep specialist at Sunnybrook Health Sciences Centre and an Associate Professor at the University of Toronto.
It’s true that sleeping pills can help you fall asleep and prevent you from waking up during the night. But they don’t actually produce normal sleep, says Dr. Murray. In fact, they can reduce deep restorative, restful sleep.
Dr. Murray points out that these drugs act on receptors all over the brain – not just the areas that regulate sleep. “They can do a lot of collateral damage,” he warns.
The sedating effects can sometimes last well into the next day.
As a result, the drugs can affect balance and lead to confusion. Studies have found that the use of sleeping pills is associated with an elevated risk of being involved in motor vehicle accidents.
Seniors are particularly vulnerable to these side effects, says Dr. Mark Rapoport, a Sunnybrook psychiatrist and President of the Canadian Academy of Geriatric Psychiatry.
“If they fall or are in an accident, the results may be more dire for them than younger people,” he explains.
Sleeping pills can also block the formation of memory and impair cognition leading to a form of “pseudo-dementia” in older patients, says Dr. Murray. “When patients are taken off the drugs, they can often think more clearly again.”
The pills can also depress your mood. If you’re already feeling blue, these medications may send you into a downward spiral.
Despite all the potential problems, people have been relying on various types of sleeping pills for a very long time. Back in the 1970s, Benzodiazepines (BZDs) were considered the “treatment of choice” for insomnia. Even at that time, many doctors realized the drugs carried a risk of daytime mental impairment.
In the 1990s, the pharmaceutical industry introduced a new class of sleeping pills called non-BZD sedative-hypnotics or “Z-drugs” which include Zopiclone – the medication you were prescribed.
The Z-drugs were desgined to have fewer side effects. But, unfortunately, they are also associated with an elevated risk of falls and accidents, says Dr. Rapoport.
Zopiclone – which is sold under the brand name of Imovane – was singled out for a special alert by Health Canada last year, recommending a change in the dosage.
In a joint statement with the federal health agency, Sanofi-Aventis Canada Inc., which makes Imovane, said the medication can impair activities requiring alertness – including driving a car.
“Patients should be advised on the risk of next-day impairment and that this risk is increased if dosing instructions are not carefully followed. Inform patients that impairment can be present despite feeling fully awake,” said the joint statement. It also warned that treatment with the drug should not usually exceed seven to 10 consecutive days. Use for more than two to three consecutive weeks requires a complete re-evaluation of the patient.
“The benefits of sleeping pills are very tiny and the side effects are significant,” says Dr. Murray. Rather than reaching for a pill, you would be better off addressing the underlying cause of the insomnia and using non-drug treatments to improve your sleep.
In your question, you mention that you’re now doing meditation and relaxation exercises. It sounds like you’re moving in the right direction. There are other things you can do. In many respects, a good night’s rest is founded on a healthy lifestyle during the rest of the day.
Sleep experts suggest you should:
- Follow a sleep routine, so that you are going to bed and getting up at the same time each day – even on weekends and holidays.
- Avoid naps, so that you are truly tired when you do hit the sack.
- Reduce caffeine intake, and have none after noon.
- Limit alcohol consumption.
- Establish regular mealtimes, avoiding eating close to bedtime.
- Improve your fitness with regular exercise, particularly in the morning.
But, first and foremost, you need to end your dependency on sleeping pills. Dr. Murray notes that some people develop a conditioned anxiety about sleep called psycho-physiologic insomnia. They go to bed and “catastrophize” – convinced they won’t be able to sleep. So they remain dependent on sleeping pills.
He suggests you should work with your family doctor to lower your dose over a period of time.
“Get down to the bare minimum dose you think you can get by on – and pick a night to skip it,” advises Dr. Murray. “Then pick another night to skip it. After a while you start to realize you can get by without it.”
Dr. Murray partly blames the medical community for the public’s misuse of sleeping pills. “They are prescribed fairly liberally in general practice in offices and in hospitals.”
There are times when a sleeping pill might be justified, he adds. In a noisy hospital ward, for instance, short-term use of the medication may help a patient remain asleep throughout the night. But it becomes a problem if the patient continues to use a sleeping pill after being discharged from hospital.
As a general rule, sleeping pills should be prescribed at the lowest possible dose for the shortest period of time. And you should never increase your dose without consulting your doctor.
“I spend a lot of my time trying to get people off these medications,” says Dr. Murray. “They should be used very sparingly.”
Click here to download our Personal Health Navigator ebook for free.
Paul Taylor, Sunnybrook’s Patient Navigation Advisor, provides advice and answers questions from patients and their families. His blog, Personal Health Navigator, is reprinted on Healthy Debate with the kind permission of Sunnybrook Health Sciences Centre. Follow Paul on Twitter @epaultaylor.